Georgia, 2026

Drought in Georgia, March 31, 2026

March 31, 2026 · NWS FFC · 2 events in 2 counties and zones

The short-term drought entered its sixth month in March, as a lack of winter precipitation and unseasonably warm temperatures exacerbated dry conditions statewide. The spring green-up further strained hydrological systems, placing new demands on limited water supplies.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The short-term drought entered its sixth month in March, as a lack of winter precipitation and unseasonably warm temperatures exacerbated dry conditions statewide. The spring green-up further strained hydrological systems, placing new demands on limited water supplies. March (traditionally one of Georgia’s wettest and most active months) was exceptionally dry, deepening existing rainfall deficits. Atlanta, Macon, and Columbus all recorded their driest September-through-March periods in over 100 years.

Monthly rainfall totals across north and central Georgia generally ranged from 1.25 to 4.25 inches (20% to 90% of normal). The most severe deficits persisted in east-central Georgia, where totals of 1.25 to 2 inches (25% to 50% of normal) were common, with localized areas receiving less than 1 inch. While the western Atlanta metro area saw higher totals of 3.5 to 5.5 inches (60% to 95% of normal), streamflows and soil moisture failed to recover due to the widely spaced nature of the rain events.

The U.S. Drought Monitor (USDM) reflected this aggressive expansion. D2 (Severe Drought) or worse conditions grew from 70.94% to 80.19% of north and central Georgia over the month. Most alarming was the rapid intensification of D3 (Extreme Drought), which surged from 15.34% to 40.00%. Condition Monitoring Observer Reports and Drought Impacts Reporter reports highlighted the cost: farmers reported failing pastures, an inability to plant forage crops, and dry holding ponds. Meanwhile, fire officials were forced to re-strategize prescribed burns while other officials discouraged outdoor burning following an uptick in emergency calls.

The drought persisted and intensified through April as dry conditions and lack of rainfall continued, evolving into the largest footprint of D2 Severe Drought or higher in US Drought Monitor history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 30, 6:32 PM EST, 5 hours 28 minutes earlier. Its key messages:

  • Updated at 728 PM EDT Mon Mar 30 2026
  • Brief sprinkles with little to no accumulation remain a possibility through late tonight.
  • Daily rain chances and warmer temperatures return Tuesday afternoon likely lasting into the weekend.
Area forecast discussion, Mar 30, 6:32 PM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
732 PM EDT Mon Mar 30 2026

...New 00Z Aviation Discussion...

.KEY MESSAGES...
Updated at 728 PM EDT Mon Mar 30 2026

	- Brief sprinkles with little to no accumulation remain a
      possibility through late tonight.

    - Daily rain chances and warmer temperatures return Tuesday
      afternoon likely lasting into the weekend.

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 234 PM EDT Mon Mar 30 2026

A broad mid-level ridge will continue to dampen and advance across
the east CONUS today through Tuesday. As this occurs, surface high
pressure lingering off the Mid-Atlantic coast will be pushed further
away to the east. Southeasterly flow on the back side of this high
continues to advect warm and moist air into the forecast area, with
dewpoints increasing into the mid 50s and a persistent cloud deck
lingering across the majority of north and central Georgia. With
ample low level moisture, isolated sprinkles and light showers are
ongoing and are expected to continue through the afternoon,
though PoPs are forecast to be 20 percent or less. Aside from
cooler temperatures in the mountains, afternoon highs will range
from about 4-8 degrees above daily normals this afternoon, largely
rising into the low to mid 70s in north Georgia and upper 70s to
near 80 in central Georgia.

The influence of the ridge will lead to continued warming across the
area on Tuesday. After low temperatures start the morning in the mid
to upper 50s, high temperatures will climb a few degrees higher than
today, rising into the low to mid 80s (and 70s in the mountains).
These highs will range from 9-15 degrees above normal for the last
day of March. With warmer temperatures and scattering clouds in the
afternoon, there will be sufficient surface based instability for
diurnally driven convection, with isolated to widely scattered
showers and thunderstorms anticipated in the afternoon. Severe
weather is not anticipated at this time. Fire weather should not be
a concern within this moist flow pattern. Furthermore, patchy fog
will be possible during the early morning hours each day with nearly
saturated conditions and light winds.

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 234 PM EDT Mon Mar 30 2026

Warm with diurnally driven precip chances expected through the
weekend:

Models are still in good agreement showing the Bermuda ridge just off
the Mid-Atlantic coast keeping north and central GA in moist
southerly flow through the weekend. This southerly flow will help
warm temps through the end of the week with highs mainly in the 80s
through day 7. This consistent southerly flow will also lead to
increased diurnally driven precip chances (showers and
thunderstorms) from Wednesday through the weekend. Instability
indices remain fairly weak under this Bermuda ridge so no widespread
severe weather threat is anticipated at this time. We will see an
isolated threat for strong storms as shortwaves move across the area
from the Atlantic and the Gulf under the warm southerly flow.

&&

.AVIATION...
(00Z TAFS)
Issued at 728 PM EDT Mon Mar 30 2026

Mostly VFR through period. Brief period of MVFR to high IFR
between 12z and 16z psbl, indicated with tempo confidence closer
to 30 percent. Winds SSE at 2 to 7 kts tonight becoming SSW after
12z at 4 to 9kts. Could see a brief return to SSE tomorrow
evening, though this will be brief and will mostly stay on W side.

//ATL Confidence...00Z Update...
Medium-low confidence low cigs tmrw morning.
High confidence all other elements.

SM

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  81  60  83 /   0  20  10  40
Atlanta         59  81  62  84 /   0  20  10  40
Blairsville     53  76  56  78 /  10  30  20  50
Cartersville    58  84  59  85 /   0  20  10  40
Columbus        59  85  61  86 /   0  10  10  30
Gainesville     58  80  61  82 /  10  20  10  40
Macon           58  84  60  85 /   0  10  10  30
Rome            59  85  61  86 /   0  20  10  40
Peachtree City  57  83  58  84 /   0  20  10  40
Vidalia         58  84  60  86 /   0  10   0  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...SM
Hazardous weather outlook, Mar 30, 8:08 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
908 PM EDT Mon Mar 30 2026

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010115-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
908 PM EDT Mon Mar 30 2026

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Tuesday through Sunday will bring daily chances for isolated to
scattered showers and thunderstorms. Widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jones

When
March 31, 12:00 AM EST to 11:59 PM EST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
33.025, -83.560 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions returned to Jones County on March 31. This degradation followed the winter reprieve, which had interrupted an initial three-week period of Severe Drought that began on November 25, 2025. By the end of March, the county had recorded a cumulative total of four weeks at the D2 threshold since the drought’s inception in the fall.

Drought, Washington

When
March 31, 12:00 AM EST to 11:59 PM EST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
32.970, -82.796 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions returned to Washington County on March 31. This degradation followed the winter reprieve, which had interrupted an initial three-week period of Severe Drought that began on November 25, 2025. By the end of March, the county had recorded a cumulative total of four weeks at the D2 threshold since the drought’s inception in the fall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315966, 1315967.